Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Duluth, MN

July 29, 2012Saint Louis County, Minnesota

NWS Duluth, MN issued this special weather statement at Jul 29, 2012, 7:21 PM CDT for Saint Louis County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2012, 7:21 PM CDT (00:21 UTC)
Expired
Jul 29, 2012, 7:45 PM CDT
In force
24 min
Issued by
NWS Duluth, MN

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:30 PM CDTHAIL 16 S Ely, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1490 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WWUS83 KDLH 300021
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT SUN JUL 29 2012

MNZ011-019-300045-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
721 PM CDT SUN JUL 29 2012

...STRONG THUNDERSTORMS OVER NORTHERN ST. LOUIS COUNTY...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
TROUT LAKE TO JOHNSON LAKE...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  TROUT LAKE...         JOHNSON LAKE...       ROBINSON...
  BIRCH LAKE...         BEAR ISLAND LAKE...   BEAR HEAD LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4816 9238 4790 9180 4767 9180 4787 9235

$$

GSF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 6:17 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 29, 6:17 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
617 PM CDT SUN JUL 29 2012

.AVIATION...00Z TAFS.
UNSTABLE AIR MASS OVER THE FA WITH THUNDERSTORMS ALONG THE CANADIAN
BORDER AND OVER WESTERN LAKE SUPERIOR ATTM. WILL EXPECT TO SEE
ADDITIONAL DEVELOPMENT WITH THE APPROACHING FRONT IN EASTERN ND.
ATTEMPTED TO TIME STORMS THROUGH THE TAF SITES. ANTICIPATE VFR
THROUGH THE FORECAST CYCLE...EVEN IN THE VCNTY OF STORMS AS THEY
REMAIN FAIRLY ELEVATED. LLWS IS POSSIBLE NEAR SUNRISE AT
DLH/HIB/BRD UNTIL ABOUT 15Z WHEN FROPA TURNS THE SFC WIND TO THE
NW AND BECOMES GUSTY.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT SUN JUL 29 2012/

SHORT TERM...
AN H85 TROUGH ASSOCIATED WITH H50 VORT MAX CURRENTLY SEEN ON IR SAT
IMAGERY ROTATING OVER SRN MANITOBA...WILL REMAIN THE FOCUS FOR
SHRA/TSTMS TONIGHT THROUGH MONDAY MORNING. CURRENT RADAR TRENDS
SHOW A WELL ORGANIZED AREA OF STORMS OVER ONTARIO...TRACKING SW
INTO THE MINNESOTA ARROWHEAD. AT THIS TIME THE STRONGEST STORMS
ARE LOCATED TO THE NORTH OF THE INTERNATIONAL BORDER.
HOWEVER...INSTABILITY IS QUITE HIGH WITH THE LATEST SPC
MESO ANALYSIS SHOWING 3000 J/KG MUCAPE AND INCREASING 0-1KM SHEAR
ACROSS THE NRN ZONES.

MODELS ARE IN GOOD AGREEMENT THAT THE DIGGING TROUGH PUSHES INTO
NW MN AROUND 06Z TONIGHT...TRACKING ACROSS NE MN AND OVER LAKE
SUPERIOR THROUGH MONDAY AFTERNOON. A 100 KT H25 CYCLONICALLY
CURVED JET OVER SOUTHERN MN WILL PLACE THE ZONES IN A REGION OF
INCREASING UPPER LEVEL DIVERGENCE OVERNIGHT...PROVIDING ADDITIONAL
SUPPORT FOR CONVECTION. THE BULK OF THE PRECIP WILL BE FOUND NEAR
THE SFC REFLECTION LOW THAT WILL TRACK EAST ALONG THE
INTERNATIONAL BORDER INTO ONTARIO BY MONDAY MORNING. HAVE KEPT
LIKELY POPS GOING ACROSS IRON RAGE/ARROWHEAD REGION WHERE A HALF
TO ONE INCH OF RAIN IS EXPECTED THROUGH MONDAY. DECREASING RAIN
CHANCES ARE FOUND SOUTH OF THE HIGHWAY 2 CORRIDOR. ALTHOUGH
SOUNDINGS SHOW INSTABILITY AND CAPE VALUES REMAIN HIGH IN THE
KBRD/KDLH/KHYR AREAS...THERE REMAINS UNCERTAINTY HOW FAR SOUTH
ALONG THE SFC TROUGH INTO THE DRY AIR STORMS WILL DEVELOP LATE
TONIGHT.

KEPT 20 POPS FOR A FEW ADDITIONAL STORMS MONDAY AFTERNOON ON THE
BACKSIDE OF THE LOW WITH STEEP LAPSE RATES...ELEVATED SBCAPE AND
LINGERING MID LEVEL MOISTURE.

LONG TERM...TUESDAY THROUGH SATURDAY NIGHT...

SURFACE HIGH PRESSURE IN PLACE ACROSS THE UPPER MIDWEST TUESDAY WILL
KEEP MUCH OF THE REGION DRY AND WARM EARLY IN THE EXTENDED PERIOD.
THE NEXT UPPER WAVE AND SFC TROUGH WILL MOVE THROUGH NRN MN ON
WEDNESDAY AND SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE NORTHLAND
THROUGH THE DAY...WITH THE BEST CHANCE OF PRECIP NORTH OF HIGHWAY 2.
THE ACTIVE PATTERN WILL CONTINUE THURSDAY THROUGH SATURDAY AS THE
LARGE UPPER RIDGE OVER THE CENTRAL US SUBSIDES AND QUASI-ZONAL FLOW
SETS UP ACROSS THE NRN PLAINS/UPPER MIDWEST. A SERIES OF FAST MOVING
SHRT WVS WILL TRANSITION THROUGH THE AREA AND BRING SCATTERED
SHOWERS AND STORMS. WILL LIKELY SEE A BREAK IN THE ACTIVE WEATHER
PATTERN INTO THE LATTER HALF OF THE WEEKEND. TEMPERATURES WILL
REMAIN WARM TUESDAY THROUGH THURSDAY WITH HIGHS IN THE LOW TO MID
80S AND OVERNIGHT LOWS IN THE LOWER 60S. BY FRIDAY AND INTO THE
WEEKEND...A SLIGHTLY COOLER AIR MASS MOVES IN FROM THE NORTH AND
ALLOWS DAYTIME HIGHS TO DROP INTO THE LOWER TO MID 70S...WITH NIGHT
TIME LOWS IN THE LOWER TO MID 50S THIS WEEKEND.

&&

.POINT TEMPS/POPS...
DLH  67  83  62  83 /  50  40  10  10
INL  63  83  58  84 /  70  40  10  10
BRD  67  83  61  85 /  30  20   0   0
HYR  67  84  63  85 /  30  30  10  10
ASX  66  83  63  83 /  40  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.

&&

AVIATION...GSF
Hazardous weather outlook, Jul 29, 3:10 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT SUN JUL 29 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
310 PM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE OVER NORTHEAST MINNESOTA
TONIGHT...MAINLY ALONG AND NORTH OF US HIGHWAY 2 FROM BEMIDJI TO
DULUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY. THERE IS A POTENTIAL FOR A
FEW STRONG OR SEVERE STORMS OVER THE EASTERN AREAS MONDAY
AFTERNOON.

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR MUCH OF THE
AREA WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LSZ121-140>148-301100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
310 PM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME STRONG TO SEVERE...WILL BE FOUND OVER
NORTHERN LAKE SUPERIOR...MAINLY IN THE AREAS OF SILVER BAY TO
GRAND MARAIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR WESTERN LAKE
SUPERIOR WEDNESDAY THROUGH SATURDAY.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 29, 2:49 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
249 PM CDT SUN JUL 29 2012

MNZ012-021-292030-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
249 PM CDT SUN JUL 29 2012

...STORMS INCREASING OVER THE BOUNDARY WATERS...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG THE INTERNATIONAL
BORDER FROM KEKEKABIC LAKE...TO SEA GULL LAKE...AND ROSIE
LAKE...MOVING SOUTHEAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE AFFECT THE AREAS OF...
  EAGLE MOUNTAIN...
  HOVLAND...
  GRAND MARAIS...

TAKE COVER ON LAND UNTIL THESE STORMS HAVE PASSED. DO NOT BE CAUGHT
IN A SMALL BOAT OR CANOE IN A THUNDERSTORM.

LAT...LON 4816 9076 4810 9074 4811 9064 4814 9058
      4811 9054 4812 9014 4810 9003 4803 8998
      4801 8992 4801 8981 4781 8998 4769 9053
      4777 9093 4808 9129 4819 9080

GRANING
Special weather statement, Jul 29, 2:53 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT SUN JUL 29 2012

MNZ011-012-292030-
NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
253 PM CDT SUN JUL 29 2012

...STORMS APPROACHING THE BOUNDARY WATERS CANOE AREA...

AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG THE INTERNATIONAL BORDER...MOVING SOUTH
AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL AFFECT THE AREAS OF...
  BASSWOOD LAKE...
  SNOW BANK LAKE...
  CRANE LAKE...
  BUYCK...

TAKE COVER ON LAND UNTIL THESE STORMS HAVE PASSED. DO NOT BE CAUGHT
IN A SMALL BOAT OR CANOE IN A THUNDERSTORM.

LAT...LON 4852 9262 4847 9271 4844 9268 4842 9245
      4835 9246 4824 9237 4825 9229 4835 9229
      4837 9215 4832 9199 4828 9200 4824 9193
      4821 9172 4812 9168 4811 9156 4806 9156
      4807 9125 4775 9094 4815 9270 4854 9281

GRANING
Special weather statement, Jul 29, 3:43 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT SUN JUL 29 2012

MNZ021-292100-
SOUTHERN COOK/NORTH SHORE-
343 PM CDT SUN JUL 29 2012

...STRONG STORMS ALONG NORTH SHORE OF LAKE SUPERIOR...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUTSEN TO GRAND
PORTAGE...MOVING SOUTHEAST OVER THE WATERS OF LAKE SUPERIOR AT 30
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4795 8959 4798 8962 4794 8964 4794 8967
      4788 8977 4785 8991 4781 8998 4770 9052
      4758 9079 4771 9094 4804 8974 4802 8961
      4795 8957

GRANING
Special weather statement, Jul 29, 5:42 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
542 PM CDT SUN JUL 29 2012

MNZ011-292300-
NORTH ST. LOUIS-
542 PM CDT SUN JUL 29 2012

...STRONG THUNDERSTORM ENTERING NORTHERN SECTIONS OF BOUNDARY WATER
   CANOE AREA WILDERNESS...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CRANE LAKE...MOVING SOUTHEAST AT
20 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...

* THE THUNDERSTORM WILL BE NEAR...
   SNOW BAY IN EXTREME NORTHERN ST. LOUIS COUNTY AT 545 PM OTHER
   AREA AFFECTED INCLUDE NORWAY LAKE...GUN LAKE AND BEAR TRACK LAKE.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4842 9245 4835 9246 4824 9237 4825 9229
      4832 9232 4835 9229 4837 9215 4835 9213
      4836 9205 4832 9199 4827 9199 4821 9180
      4809 9196 4808 9240 4844 9270 4845 9249

GOHDE
Local storm report, Jul 29, 7:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
713 PM CDT SUN JUL 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             5 WNW ELY               47.93N 91.95W
07/29/2012  E0.88 INCH       ST. LOUIS          MN   PUBLIC

            ESTIMATED HAIL SIZE AT BURNTSIDE LAKE LODGE

&&

SGOHDE
Special weather statement, Jul 29, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT SUN JUL 29 2012

MNZ011-019-300045-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
721 PM CDT SUN JUL 29 2012

...STRONG THUNDERSTORMS OVER NORTHERN ST. LOUIS COUNTY...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
TROUT LAKE TO JOHNSON LAKE...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  TROUT LAKE...         JOHNSON LAKE...       ROBINSON...
  BIRCH LAKE...         BEAR ISLAND LAKE...   BEAR HEAD LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4816 9238 4790 9180 4767 9180 4787 9235

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:40 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis39 min
Jul 29, 8:37 PM CDTSpecial Weather StatementDLHLake38 min
Jul 29, 11:04 PM CDTSpecial Weather StatementDLHKoochiching41 min
Jul 29, 11:48 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis42 min
Jul 30, 12:33 AM CDTSpecial Weather StatementDLHKoochiching42 min
Jul 30, 12:38 AM CDTSpecial Weather StatementDLHCass37 min
Jul 30, 1:17 AM CDTSpecial Weather StatementDLHAitkin, Itasca, Saint Louis43 min
Jul 30, 1:42 AM CDTSpecial Weather StatementDLHLake63 min
Jul 30, 2:25 AM CDTSpecial Weather StatementDLHSaint Louis20 min
Jul 29, 7:22 PM CDTSpecial Weather StatementDLHAshland23 min
Jul 29, 8:06 PM CDTSpecial Weather StatementDLHIron24 min
Jul 29, 8:50 PM CDTSpecial Weather StatementDLHIron25 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.